Michigan, 2014

High Wind in Michigan, April 14, 2014

April 14, 2014 · NWS DTX · 7 events in 7 counties and zones

A strong low level jet within the warm sector allowed southwest winds to gust between 55 and 61 mph across much of Metro Detroit during the morning hours. Numerous trees, fences, car ports, and power lines were reported blown down.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong low level jet within the warm sector allowed southwest winds to gust between 55 and 61 mph across much of Metro Detroit during the morning hours. Numerous trees, fences, car ports, and power lines were reported blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 14, 3:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 3:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT MON APR 14 2014

.SHORT TERM... TODAY AND TONIGHT

A PROTOTYPICAL STRONG SPRING LOW PRESSURE SYSTEM WILL BRING A WIDE
RANGE OF IMPACTFUL WEATHER TO SE MICHIGAN TODAY THROUGH TONIGHT. IN
SUMMARY...THE FLOOD WATCH WILL REMAIN IN EFFECT TODAY FOR THE
SAGINAW VALLEY AND NORTHERN THUMB. GUSTY SOUTHERLY WIND WILL BE
MONITORED BUT IS EXPECTED TO REMAIN JUST BELOW ADVISORY LEVELS IN
THE WARM SECTOR OVER SE MICHIGAN WITH A BRIEF 45 MPH GUST POSSIBLE
WITH THE COLD FRONT. RAIN CHANGING TO SNOW TONIGHT IS EXPECTED TO
OCCUR WITH SUFFICIENT RATE FOR A COUPLE INCHES OF ACCUMULATION ON
GRASSY SURFACES MOST LOCATIONS BY SUNRISE TUESDAY.

OBSERVATIONS AT PRESS TIME INDICATE IMPRESSIVE EARLY MORNING
TEMPERATURES AROUND 70 OVER MOST OF THE AREA THAT HAS NOT HAD
RAINFALL DURING THE NIGHT. THESE READINGS WILL BE THE HIGHS FOR THE
DAY WITH TEMPERATURES FALLING OFF A FEW DEGREES AS RAIN OVERSPREADS
THE REST OF THE REGION...AND OF COURSE MORE SHARPLY WITH THE PASSAGE
OF THE FRONT DURING THE AFTERNOON.

SHOWERS WITH A RUMBLE OF THUNDER WILL CONTINUE OVER THE SAGINAW
VALLEY AND NORTHERN THUMB DURING THE MORNING...AND FILL IN OVER THE
REST OF SE MICHIGAN WITHIN THE LOW LEVEL THETA-E RIDGE WITH THE HELP
OF INCREASING SHORT WAVE SUPPORT ALOFT. THIS PROCESS WILL HELP SHIFT
THE PRIMARY RAINFALL AXIS SOUTHWARD FROM THE WATCH AREA DURING THE
MORNING WITH IMPROVING CONDITIONS THERE WITH THE FRONTAL PASSAGE.
AVERAGE RAINFALL TOTALS AROUND 0.5 INCH SOUTH OF THE WATCH AREA
COULD CONTAIN A LOCAL 1 INCH TOTAL WHEN INCLUDING A SURGE OF
CONVECTION ALONG THE FRONT.

IMPRESSIVE COLD ADVECTION WILL THEN GET UNDERWAY DURING THE
AFTERNOON AND CONTINUE TONIGHT. THIS WILL SET UP THE LOW LEVEL
THERMAL PROFILE FOR A RAIN/SNOW TRANSITION. FORCING FOR STRONG
VERTICAL MOTION WILL RELOAD WITH A COMBINATION OF SUPPORT WITH THE
PRIMARY UPPER LEVEL TROUGH AND STRONG MID LEVEL FRONTOGENESIS. THIS
IS EXPECTED TO PRODUCE SNOWFALL RATES CAPABLE OF ACCUMULATING 1 TO
LOCALLY 3 INCHES ON GRASSY SURFACES BY SUNRISE TUESDAY. THE WILD
CARD WILL BE ON PAVED SURFACES WHICH WILL TEND TO HOLD ON TO THE
RECENT WARMTH FOR A LONGER PERIOD OF TIME.

&&

.LONG TERM...

LONGWAVE NORTH AMERICAN TROUGH AXIS WILL BE IN PLACE ON TUESDAY OVER
THE CENTRAL GREAT LAKES...RESULTING IN THE COLDEST DAY OF THE
FORECAST PERIOD...AS LOW LEVEL THERMAL TROUGH...850 MB TEMPS OF -12
TO -14 C RESIDE OVER SOUTHEAST MICHIGAN...LIKELY CAPPING MAXES BELOW
40 DEGREES...OR NEAR RECORD TERRITORY FOR APRIL 15TH. STEEP LOW
LEVEL LAPSE RATES INTERSECTING DENDRITIC SNOW GROWTH ZONE WILL
PROBABLY PRODUCE A FEW FLURRIES OR LIGHT SNOW SHOWERS.

AN UPPER WAVE WILL EJECT OUT OF THE GULF OF ALASKA AND ROTATE
THROUGH THE NORTHERN ROCKIES TUESDAY/TUESDAY NIGHT...WITH SURFACE
LOW DEVELOPING OVER NORTHERN PLAINS. THE STRENGTH OF THIS SYSTEM AND
CORRESPONDING WARM ADVECTION PATTERN EXTENDING INTO OUR AREA ON
WEDNESDAY IS IN QUESTION...AS MORE POTENT UPPER WAVE
RETROGRADES/DROPS SOUTHWEST THROUGH CENTRAL CANADA...SHEARING OUT
AND DAMPENING THE LEAD WAVE...ALLOWING THE SURFACE LOW TO QUICKLY
WEAKEN. STILL...INCREASING AND DEEPENING SOUTHWEST FLOW AS WE HEAD
INTO THURSDAY...COUPLED WITH APRIL INSOLATION SHOULD SPELL TEMPS
CLIMBING BACK INTO THE MID/UPPER 50S AT THE VERY LEAST.

00Z EURO INDICATING YET ANOTHER UPPER WAVE COMING OUT OF THE FOUR
CORNERS REGION...ARRIVING FRIDAY NIGHT...PRODUCING ADDITIONAL
RAINFALL TO THE AREA.

&&

.MARINE...

A STRONG COLD WILL SWING THROUGH THE CENTRAL GREAT LAKES
TODAY...CAUSING THE SOUTHERLY WINDS OF 20 TO 30 KNOTS TO SHIFT TO
THE NORTHWEST AS WE HEAD INTO TUESDAY. A GOOD DEAL OF COLD AIR WILL
FUNNEL INTO THE AREA TONIGHT INTO TOMORROW...CONDUCIVE TO GOOD WAVE
GROWTH AS LOW LEVEL LAPSE RATES BECOME STEEP...AND WAVES IN EXCESS
OF 4 FEET ARE EXPECTED OVER PARTS OF LAKE HURON. FREQUENT GUSTS OF
25 KNOTS OVER ALL MARINE AREAS ALSO SUPPORTS SMALL CRAFT ADVISORIES
FOR MUCH OF THE NEARSHORE WATERS. HIGH PRESSURE ARRIVING TUESDAY
EVENING WILL ALLOW WINDS TO QUICKLY DIMINISH...REMAINING LIGHT INTO
WEDNESDAY.

&&

.HYDROLOGY...

SURFACE OBSERVATIONS AND RADAR ESTIMATES DURING THE NIGHT
INDICATE RAINFALL UNFOLDED ABOUT AS EXPECTED. BASIN AVERAGE TOTALS
RANGE FROM 0.25 INCH TO 0.75 INCH ACROSS THE
CASS...TITTABAWASSEE...AND SAGINAW BASINS SINCE 00Z LAST NIGHT.
THE BULK FELL 00Z-06Z BUT WITH THE CASS ADDING TO TOTALS SINCE
THEN UP TO PRESS TIME AND POSSIBLY PUSHING AN INCH FOR A 12 HR
TOTAL 00Z-12Z THIS MORNING. GAGE OBSERVATIONS ARE ON A SLIGHTLY
STEEPER GLIDE PATH WITH THE LATEST FORECASTS AND ON TRACK FOR OF A
HIGH CONFIDENCE MODERATE STAGE ON THE TITTABAWASSEE...AND
CHALLENGE FOR MAJOR STAGE. OVERNIGHT RAINFALL DISTRIBUTION SHOULD
ALSO KEEP THE CASS RIVER ON PACE TO MATCH THE FORECAST UPDATED
LAST EVENING FOR FLOOD STAGE AT FRANKENMUTH DURING THE MORNING.
DOWNSTREAM ON THE SAGINAW...THERE IS MORE TIME TO ASSESS THE TOTAL
BASIN COLLECTION IN UPCOMING FORECASTS.

&&

.CLIMATE...

SNOWIEST WINTER SEASON

CITY       2013-2014        RECORD
FLINT       82.6"      82.9" (1974-75)
DETROIT     91.7"      93.6" (1880-81)

LOW MAX RECORDS FOR APRIL 15:

DTW 36 (1904)
FNT 35 (1944)
MBS 33 (1944)

&&

.AVIATION...ISSUED 107 AM EDT MON APR 14 2014

//DISCUSSION...

A FRONTAL BOUNDARY REMAINS DRAPED ACROSS SOUTHERN MI AND WILL
REMAIN THE FOCUS OF DEVELOPING SHOWERS AND THUNDERSTORMS THROUGH
THE NIGHT. WINDS WILL REMAIN ELEVATED IN SPEED AS WELL DUE TO
INCREASED GRADIENT FLOW JUST AHEAD OF THE FRONT. WINDS WILL BE
PREDOMINATELY FROM THE SOUTH...VEERING TO THE NORTHWEST BEHIND
THE FRONT 12-18Z. LOW LEVEL WIND SHEAR WILL BE AN ISSUE AS THE
LOW LEVEL JET BRINGS 50-60 KNOT FLOW DOWN TO AROUND 2-3KFT. A
SYSTEM WILL RIDE UP THE BOUNDARY AND THROUGH CENTRAL MI THIS
AFTERNOON AND WILL SWEEP A COLD FRONT THROUGH THE AREA. PASSAGE
LOOKING TO BE AROUND 16Z FOR FNT AND 20Z FOR DTW. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AS THE SYSTEM AS A WHOLE
SHIFTS EAST...BUT THROUGH THE NIGHT THE HIGHEST CHANCES WILL REMAIN
ACROSS THE NORTH INCLUDING FNT AND MBS. CIGS LOOK TO BE VFR EXCEPT
FOR THOSE LOCATIONS SEEING SHOWERS. CLOUDS WILL THICKEN AND LOWER
TOWARDS MORNING WITH THE NEXT LOW PRESSURE SYSTEM LIFTING INTO THE
AREA.

FOR DTW... WIND WILL SOON RAMP UP AND BECOME SOUTHWESTERLY AS THE
SURFACE WARM FRONT LIFTS BACK NORTH. THE MAIN AREA OF SHOWERS AND
THUNDERSTORMS SHOULD STAY TO THE NORTHWEST OF DTW UNTIL CLOSER TO
DAY BREAK. COLD AIR WILL FILTER INTO THE AREA BEHIND THE FRONT
TONIGHT. THIS WILL CHANGE PRECIPITATION TYPE TO SNOW...BUT
CONFIDENCE IS LOW ON TIMING AT THE MOMENT WITH THE SYSTEM TRENDING
SLOWER.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN WIND GUSTS GREATER THAN 35 KNOTS THIS
  MORNING.

* MEDIUM CONFIDENCE IN THUNDERSTORMS EARLY TODAY.

* HIGH CONFIDENCE IN CIGS BELOW 5000 FEET THIS MORNING.

* MEDIUM CONFIDENCE THAT PRECIPITATION TYPE WILL CHANGE TO SNOW
TONIGHT...BUT LOW CONFIDENCE IN TIMING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055...UNTIL 8
     PM MONDAY.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...UNTIL 4 PM TUESDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 4 PM MONDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 4 PM MONDAY.

&&

SHORT TERM...BT
LONG TERM....SF
MARINE.......SF
HYDROLOGY....BT
CLIMATE......SF
AVIATION.....DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 14, 3:35 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
435 AM EDT MON APR 14 2014

MIZ047>049-053>055-150845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
435 AM EDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. REFER TO THE LATEST FLOOD
STATEMENT FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES
THROUGH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK
NORTHEAST AT 50 MPH.

RAIN WILL QUICKLY CHANGE TO SNOW TONIGHT...WITH 1 TO 3 INCHES
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ060>063-068>070-075-076-082-083-150845-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
435 AM EDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES
THROUGH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK
NORTHEAST AT 50 MPH.

RAIN WILL QUICKLY CHANGE TO SNOW TONIGHT...WITH 1 TO 3 INCHES
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-150845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
435 AM EDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE WATERS
WITH THE EXCEPTION OF INNER SAGINAW BAY. REFER TO THE LATEST
MARINE FORECASTS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES
THROUGH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK
NORTHEAST AT 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES CONTINUE FOR MUCH OF THE NEARSHORE WATERS
OF LAKE HURON ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Oakland

When
April 14, 6:00 AM EST
Where
Oakland forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Macomb

When
April 14, 6:00 AM EST to 9:00 AM EST
Where
Macomb forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Wayne

When
April 14, 6:00 AM EST to 9:00 AM EST
Where
Wayne forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Monroe

When
April 14, 6:00 AM EST to 9:00 AM EST
Where
Monroe forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
ASOS
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
April 14, 6:00 AM EST to 9:00 AM EST
Where
St. Clair forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Lenawee

When
April 14, 6:00 AM EST to 9:00 AM EST
Where
Lenawee forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
ASOS
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
April 14, 6:00 AM EST to 9:00 AM EST
Where
Washtenaw forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508892, 508893, 508894, 508895, 508896, 508897, 508898.